Concerns about VSL#3, stool test questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Mar 2009
Total Posts : 49
   Posted 5/7/2009 2:45 PM (GMT -6)   
I just began taking VSL#3 a few days ago and have had severe bloating, stomach grumbling, and more diahrrea and indigestion then usual.  Is this normal?  Is this usually just a result of your intestinal flora changing and accomodating the new bacteria?  At this point, I don't know if I should continue taking the probiotic, I've only been on it for a few days now.  Is there anyone who has taken VSL#3 who has had a similar experience initially while taking it?
A little background on me.  I'm 23 years old.  I can trace my symptoms back to an exact day in September when I attended a state fair and had some questionable fried food from an outdoor vendor.  I immediately had diahrrea, had to then use the bathroom on the greyhound tour bus back home, and had 2 more urgent trips to the bathroom that night.  I thought I might have food poisoning, but the diahrea, frequent bathroom trips, urgency, and blood (sometimes) continued.  It hit me with fury that first day and continued, gradually becoming worse until I finally went in for a colonoscopy in November and was diagnosed with UC (2/3 of my colon).
I was put on Lialda and prednisone, which helped cut my my bathroom trips to 2-3 a day, but never put me in complete remission.  The bleeding actually got worse, and like clockwork, at least 2-3 times a week I'd have diahrrea and a flare.  I also had incredible abdominal pains, constipation, and bloating, which I did not have before (I don't know if these were due to the mesalamine or prednisone, since I stopped both at the same time).
I tapered off the pred and lialda completely at the end of January and have actually done better on no drugs.  I have no abdominal pain now, and I go to the bathroom about 3-5 times a day and have diahrrea sometimes, but mostly formed stool most of the time.  Also, no blood at all now.  But I still have the urgency, although not as bad, and would rather just go once a day rather than 3-5 times a day.
My GI finds it strange that I didn't flare and get worse after stopping the medications.  All I take now is a multivitamin, some herbs, and probiotic.  I'm still looking to find something to get me into a complete remission.  I'm not in a flare, but I'm not in remission.
However, I think my UC could be caused by a parasite or particular pathogen/bacterial infection from that day in September.  I was never offered the option of getting a stool test.  How do I go about this?  Do I ask my GI?  Which labs are reliable?
I just don't know where to start. 

Rio in Maryland
Veteran Member

Date Joined Nov 2007
Total Posts : 891
   Posted 5/7/2009 2:51 PM (GMT -6)   
VSL#3 is quite a heavy dose of probiotics, and initially it can take a few days for your body to adjust to it. The first time I took VSL#3 I had a similar reaction. The second time I tried it, I built up from 1 packet a day to 3 a day so that it was a gradual increase; and that worked much better. Hope it works for you. If it doesn't work as well, then you could still give some other probiotics a try.
Rio, 33 year old male. Diagnosed with UC in 2006
100 mg Azathioprine (stopped), 4800 mg Asacol
VSL#3 x 3 times a day, Metamucil wafers
Vitamin E enema or Asacol enema occasionally
Spinach & sunflower seed diet / Juicing spinach and carrots

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, March 22, 2018 2:20 AM (GMT -6)
There are a total of 2,942,597 posts in 322,869 threads.
View Active Threads

Who's Online
This forum has 161248 registered members. Please welcome our newest member, Dtow723.
227 Guest(s), 5 Registered Member(s) are currently online.  Details
Chask, Abouzlife, 07kr5, The Dude Abides, geezernow